On the third day of his admission, isoproterenol was stopped after no further ventricular arrhythmias were noted. The patient’s heart rate subsequently remained between 50–60 beats/min. Transthoracic echocardiogram and cardiac angiography showed no abnormalities. Loperamide has poor and variable bioavailability (roughly 10 to 20%), which makes it hard to predict drug levels related to the ingested dose. Given the amount of drug consumed and the fact that loperamide decreases peristalsis, which keeps the medication in the gastrointestinal tract for a longer period, the amount systemically absorbed would be much higher than what would be seen with a normal dose. Also, prolonged consumption could lead to fat depots of loperamide not accounted for in serum levels. With these points in mind, the serum loperamide level of the patient on the third day of hospitalization was found to be 2ng/mL, which is the expected peak level after taking an 8mg oral dose, suggesting that the level on presentation may have been considerably higher. 

Persistent sinus bradycardia likely predisposed the patient to the development of QT prolongation and TdP. Some animal studies have shown that opioid receptor stimulation has been shown to inhibit β1 and β2 adrenergic receptor activity in cardiac muscle cells, thereby restricting the inotropic and chronotropic effect of adrenergic stimulation on the heart. Cases of serious cardio toxic effects have been previously reported in patients taking large doses of loperamide to obtain euphoric effect.  The authors hope their research can increase the index of suspicion of such toxic cardiac events, while raising concerns about the safety profile of loperamide as it remains easily available over the counter.

For more information visit Hindawi.com.